Pennsylvania, 2004

Heavy Snow in Pennsylvania, March 16, 2004

March 16, 2004 · NWS CLE · 3 events in 3 counties and zones

An area of strong low pressure moved northeast up the Ohio Valley spreading heavy, wet snow across the region. The snow began in northwestern Pennsylvania during the early morning hours of the 16th and then continued through the late evening hours.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$900,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

An area of strong low pressure moved northeast up the Ohio Valley spreading heavy, wet snow across the region. The snow began in northwestern Pennsylvania during the early morning hours of the 16th and then continued through the late evening hours. Very heavy snow fell during the daylight hours with visibilities reduced to near zero at times. Accumulations by early afternoon were in excess of 10 inches at many locations with storm total accumulations of up to 18 inches reported. Officially, 16.1 inches of snow fell at Erie International Airport. The heavy nature of the snow and gusty winds combined to cause very treacherous driving conditions. Significant travel delays and hundreds of accidents were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Mar 16, 2:55 AM EST, 35 minutes earlier.

Area forecast discussion, Mar 16, 2:55 AM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
255 AM EST TUE MAR 16 2004

.DISCUSSION...
MODELS STILL IN RELATIVE AGREEMENT. STORM SHOULD COME IN TWO PARTS
ALTHOUGH THE PARTS WL LIKELY RUN TOGETHER. OVERUNNING PCPN SPREADING
NE AT THIS TIME AND CURRENT TRAJECTORIES WOULD PUT HEAVIER PCPN OVR
CENTRAL AND EASTERN PART OF FCST AREA THIS MORN. SNOW MAY TAPER OFF
ACROSS EXTREME S FROM MT VERNON TO CANTON AND YTOWN FOR A WHILE
MIDDAY AS DRY SLOT TRIES TO PUSH NE. SNOW MAY NOT ACCUMULATE MUCH ON
PAVED/TREATED SURFACES EXCEPT WHEN SNOWING HARD SINCE MID MARCH SUN
ANGLE IS SO WARM. H5 H7 AND H8 LOW TO MOV EAST AND CROSS FCST AREA
THIS AFTRN WITH ADDITIONAL SNOW ESP ACROSS N TIER OF COUNTIES. ABOUT
3/4 INCH TOTAL LIQUID EQUIVALENT PCPN FCST WHICH MAY BE REASONABLE
WITH LOCALLY HIGHER AMOUNTS AS MODEL SOUNDINGS SHOW SOME CONDITIONAL
INSTABILITY AND SOME CSI BANDING PSBL. SOME LAKE ENHANCED SNOW ALSO
LIKELY FM PORT CLINTON EAST THRU CLE. WIND WL BE AN ISSUE ESP NR
LAKESHORE AND NW OHIO WHERE NE FLOW ENHANCED AND WL MENTION
BLOWING/DRIFTING WITH NR ZERO VSBY AT TIMES. SNOW WL TAPER OFF FM W
TO E LATE AFTRN AND EVENING. NEXT SYSTEM ON HEELS OF FIRST BUT
WEAKER AND PASSING FARTHER SOUTH. GUIDANCE POPS SEEM A BIT HIGH WED
AND WL USE CHC/SCT SNOW SHOWERS RATHER THAN LIKELY SINCE LITTLE/NO
ACCUM LIKELY. LITTLE/NO TEMP RISE TODAY. WL OPT FOR LOWER GFS/MAV
TEMP GUIDANCE FOR WED WITH CLOUDS AND NW FLOW AND SNOW ON GROUND.
HEIGHTS RISE AND MODERATING SW FLOW INTO WEEKEND BUT WL HAVE TO MELT
SNOW SO WL BE A BIT CAREFUL WITH MAX TEMPS ALTHOUGH SHUD BE ABLE TO
GRADUALLY WARM UP BEING MID MARCH.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...WINTER STORM WARNING THRU TUE/TUE EVENING.
GALE WARNING LAKE ERIE.
PA...WINTER STORM WARNING THRU TUE EVENING.
GALE WARNING LAKE ERIE.

&&

KOSARIK
Hazardous weather outlook, Mar 15, 6:14 AM EST, 21 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
614 AM EST MON MAR 15 2004

OHZ003-006-151409-
LUCAS OH-WOOD OH-
INCLUDING THE CITIES OF...BOWLING GREEN AND TOLEDO
614 AM EST MON MAR 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF NORTHERN OHIO AND
A PORTION OF NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
OCCASIONAL SNOW IS EXPECTED TUESDAY AND SNOW COULD ACCUMULATE UP TO 4
INCHES. NORTHEAST WINDS OF 15 TO 25 MPH COULD CAUSE SOME BLOWING
SNOW. THE TRACK OF THE STORM IS STILL UNCERTAIN AND SNOW AMOUNTS
COULD BE HIGHER OR LOWER IF THE STORM MOVES FARTHER NORTH OR SOUTH.

SPOTTER ACTIVATION IS NOT ANTICIPATED.

OHZ007>014-017>023-027>033-036>038-047-089-PAZ001>003-151409-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-MAHONING OH-MARION OH-MEDINA OH-
MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-RICHLAND OH-
SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-SUMMIT OH-
TRUMBULL OH-WAYNE OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...BUCYRUS...
CANTON...CHARDON...CLEVELAND...ELYRIA...ERIE...FINDLAY...FOSTORIA...
FREMONT...JEFFERSON...LORAIN...MANSFIELD...MARION...MEADVILLE...
MEDINA...MILLERSBURG...MOUNT GILEAD...MOUNT VERNON...NORWALK...
PAINESVILLE...PORT CLINTON...RAVENNA...SANDUSKY...TIFFIN...
UPPER SANDUSKY...WARREN...WOOSTER AND YOUNGSTOWN
614 AM EST MON MAR 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF NORTHERN OHIO AND
A PORTION OF NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
...WINTER STORM WATCH TUESDAY...
SNOW IS EXPECTED TUESDAY AND SNOW COULD ACCUMULATE 6 OR MORE INCHES.
NORTHEAST WINDS OF 15 TO 20 MPH COULD CAUSE SOME BLOWING AND DRIFTING
SNOW. THE TRACK OF THE STORM IS STILL UNCERTAIN AND SNOW AMOUNTS
COULD BE HIGHER OR LOWER IF THE STORM MOVES FARTHER NORTH OR SOUTH.

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Crawford

When
March 16, 3:30 AM EST to 11:30 PM EST
Where
Crawford forecast zone
Property damage
$250,000
Reported by
TRAINED SPOTTER
Coordinates
41.685, -80.106 (the zone’s center; the record gives no point)

Heavy Snow, Northern Erie

When
March 16, 3:30 AM EST to 11:30 PM EST
Where
Northern Erie forecast zone
Property damage
$250,000
Reported by
TRAINED SPOTTER
Coordinates
42.118, -80.098 (the zone’s center; the record gives no point)

Heavy Snow, Southern Erie

When
March 16, 3:30 AM EST to 11:30 PM EST
Where
Southern Erie forecast zone
Property damage
$400,000
Reported by
TRAINED SPOTTER
Coordinates
42.118, -80.098 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5386921, 5386922, 5386923.